Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 43, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 17, 2000, 7:14 PM EDT for Durham County, Orange County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2000, 7:14 PM EDT (23:14 UTC)
- Expired
- May 17, 2000, 7:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Durham County, NC, Orange County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
825 WUUS52 KRAH 172315 SVRRDU NCC063-135-172345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 714 PM EDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DURHAM COUNTY IN NORTH CAROLINA NORTHEASTERN ORANGE COUNTY IN NORTH CAROLINA * UNTIL 745 PM EDT * AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF SCHLEY...OR ABOUT 8 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ROUGEMONT AROUND 725 PM EDT NEAR BAHAMA AROUND 735 PM EDT THIS STORM CONTINUES TO INDICATE THE POTENTIAL FOR GOLF BALL SIZED HAIL. THE STORM IS MOVING TO THE EAST AT 10 MILES AN HOUR. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 17, 2:40 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
240 PM EDT WED MAY 17 2000
12Z MODELS INITIALIZED UPPER RIDGE A LITTLE TOO STRONG ACROSS THE
DEEP SOUTH WHILE AVN 50 KNOT WIND PATTERN WAS TOO WIDESPREAD. AWIPS
FUNCTION DPROG/DT SUGGEST THAT NGM HAS BEEN MOST CONSISTENT THE PAST
3 RUNS CONCERNING THE MEAN RH PATTERN AND LIFT WHILE ETA HAS SHOWN
THE MOST INCONSISTENCY.
LATEST MODEL RUNS DEPICT GOOD AGREEMENT AS FAR AS TIMING OF S/W AXIS
ACROSS CENTRAL NC TONIGHT WHILE THEY VARY AS TO STRENGTH OF SYSTEM.
WITH VORT AXIS PROGGED TO CROSS AREA OVERNIGHT COUPLED WITH ADEQUATE
LOW/MID LEVEL MOISTURE AND SYNOPTIC LIFT AS AREA IN RIGHT ENTRANCE
REGION OF 300 MB JET SLIDING OFF ATLANTIC COAST...CHC POPS JUSTIFIED
OVERNIGHT. SCATTERED CONVECTION MAY BE OCCURRING EARLY FRI OVER
EASTERN SECTION OF CWA BUT WILL LET MID CREW INTRODUCE POP FOR EARLY
THU IF NECESSARY.
CONSIDERABLE CLOUDINESS EARLY THU SHOULD GIVE WAY TO PARTLY
CLOUDY...BREEZY AND WARM CONDITION AS MID/UPPER LEVEL RIDGE BUILDS
INTO REGION.
IT NOW APPEARS THAT THERE WILL BE A THREAT OF AFTERNOON CONVECTION
FRI ACROSS FAR NW AND N SECTIONS OF CENTRAL NC AS SURFACE BOUNDARY
SAGS SLOWLY SOUTH FROM MD/NORTHERN VA. CONVECTION WILL LIKELY
MAJORITY OF THE REGION FRI NIGHT/SAT.
THE EXTENDED LOOKS AS IF A THREAT OF RAIN WILL PERSIST DURING THE
PERIOD. DPROG/DT FUNCTION CENTERED ON 12Z SAT DEPICTS HOW MRF HAS
TENDED TOWARD SLOWER SOUTHWARD ADVANCEMENT OF FRONT (MORE IN LINE
WITH CONSISTENT CANADIAN/NAVY NOGAPS SOLUTION ADVERTISED SINCE MON).
WHILE SURFACE FRONT WILL LIKELY BE SOUTH OF AREA SUN...WEAK
PERTURBATIONS ALOFT MAY TRIGGER SCATTERED SHOWERS ON COOLER SIDE OF
FRONT. MODELS HINT AT POSSIBLE OVERRUNNING SITUATION DEVELOPING
MON.
LOW LEVEL THICKNESSES SUPPORT MOS TEMPS TONIGHT/THU. FAVOR AVN MOS
FOR LOWS THU NIGHT WHILE WARMER FWC HIGHS AGREE WELL WITH
THICKNESSES VALUES FOR HIGHS FRI.
RDU 60/86/65/89 31-2 GSO 60/86/64/88 3--4
FAY 62/86/66/90 31-1
.RAH...NONE.
WSSIn the hours before
Local storm report, May 17, 6:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
657 PM EDT WED MAY 17 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM HILLSBOROUGH NC 1 INCH HAIL
05/17/00 ORANGE PING PONG BALL HAIL 4
MILES NORTH OF
HILLSBOROUGH
NNNNLocal storm report, May 17, 7:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
707 PM EDT TUE MAY 16 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM SCHLEY NC 1 INCH HAIL
05/17/00 ORANGE QUARTER TO PING PONG SIZE
HAIL REPORT IN THE
NORTHEAST PORT,ION OF THE
COUNTY NEAR THE COMMUNITY
OF SCHLEYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.